A Grapefruit with my medication – Bad?

Posted by on Mar 22, 2017 in Uncategorized | No Comments

Why can’t I have grapefruit with my Rx?

By Grant Huttar

Ever wonder why the pharmacist cautions you against eating grapefruit while taking certain medications? Well a grapefruit can be a healthy snack, being high in Vitamin C antioxidants and a bit of dietary fiber, but it also contains a compound called furanocoumarins. These furanocoumarins can influence the way your body handles certain types of medications. Typically, the grapefruit will lower the amount of the drug that is absorbed and therefore delivering less of the needed medication. Another effect these furanocoumarins can have is to deactivate an enzyme that is used in both the activation of some drugs and the removal of other drugs from the body. If the drug is of the type that is activated by the enzyme and that enzyme is turned off, then the drug won’t have the opportunity to turn on so the body can use it. Much like the drug not being absorbed this would prevent the needed medication from doing what it was intended to do. If the drug is one that is removed from the body by this enzyme, the deactivation of the enzyme will cause the drug to stay in the body longer and be in larger concentrations than intended by manufactures. This can be particularly dangerous in the medications that have a low therapeutic index. Therapeutic index refers to the ratio of the amount of medication that is used to be beneficial to the amount that can be potentially toxic to the body. Always be certain to mention to your physician or pharmacist if you eat grapefruit so they can find a medication that doesn’t have any conflicts.

References:

SuperCYP: a comprehensive database on Cytochrome P450 enzymes including a tool for analysis of CYP-drug interactions Nucleic Acids Research. 2010 Jan; 38(Database issue): D237–D243. Published online 2009 Nov 24.

Leave a Reply

You must be logged in to post a comment.